Nebraska, 2009

Tornado in Nebraska, September 24, 2009

September 24, 2009 · NWS GID · 1 event in 1 county or zone

A potent upper level low pressure system slowly moving through the Plains brought showers and thunderstorms to portions of South Central Nebraska. Atmospheric conditions present also allowed for the development of a few funnel clouds as well as one tornado, which briefly touched down in Furnas County near Beaver City, and caused no damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A potent upper level low pressure system slowly moving through the Plains brought showers and thunderstorms to portions of South Central Nebraska. Atmospheric conditions present also allowed for the development of a few funnel clouds as well as one tornado, which briefly touched down in Furnas County near Beaver City, and caused no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 24, 1:32 PM CST, 13 minutes earlier.

Area forecast discussion, Sep 24, 1:32 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
ISSUED BY NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
232 PM CDT THU SEP 24 2009

.DISCUSSION...
RAIN CHANCES WITH CURRENT UPPER LOW IS THE PRIMARY FORECAST
CONCERN.

A WELL DEFINED UPPER LEVEL LOW PRESSURE SYSTEM CONTINUED TO SPIN IN
CENTRAL/WESTERN NEBRASKA AND WESTERN KANSAS THIS AFTERNOON. RADAR
LOOPS SUGGEST CORE OF THE LOW WAS OVER FURNAS COUNTY...WITH
SEVERAL FEEDER BANDS OF CONVECTION ROTATING AROUND THE CENTER. AT
LEAST ONE REPORT OF A FUNNEL CLOUD WAS RECEIVED IN THE HASTINGS
CWA THIS AFTERNOON...AND OTHERS HAVE COME IN FROM SURROUNDING
OFFICES. THE COMBINATION OF COOL AIR ALOFT AND SURFACE CONVERGENCE
ALONG BOUNDARIES ROTATING AROUND THE SYSTEM WILL CONTINUE TO
PROVIDE AT LEAST SCATTERED CONVECTION THROUGH THE AFTERNOON. THEN
A SHORTWAVE ROTATING AROUND BASE OF UPPER LOW IN THE TEXAS
PANHANDLE WILL ROLL NORTHEAST ACROSS THE CWA TONIGHT...PROVIDING
MORE CHANCES FOR SHOWERS OVERNIGHT. MODELS ARE RELATIVELY BEARISH
ON PRECIPITATION PAST THIS EVENING...BUT CAN NOT RULE OUT
SCATTERED SHOWERS WITH THIS INCOMING SHORTWAVE.

LOW SHOULD FINALLY BEGIN MOVING OUT OF OUR AREA FRIDAY AFTERNOON.
GFS/NAM CONCUR THAT PRECIP IS AT LEAST LIKELY FOR THE SOUTHERN
HALF OF THE CWA BY FRIDAY AFTERNOON. ALSO INSTABILITY WILL
INCREASE THROUGH THE AFTERNOON AS TEMPERATURES WARM TOWARD 70.
COULD SEE HIGHER INSTABILITY IF DRY SLOT ALLOWS ADDITIONAL
WARMING...BUT CURRENT TEMP/MOISTURE PROFILES SUGGEST SOME SBCAPES
COULD APPROACH 1000 J/KG IN KANSAS COUNTIES. WILL LIKELY SEE
CONVECTION EXPANDING IN THE AFTERNOON...WITH FUNNEL CLOUDS AGAIN
POSSIBLE AS STRONG INITIAL UPDRAFTS ARE SUPPORTED BY GREATER THAN
7 C/KM LAPSE RATES.

SHOWERS/THUNDER WILL CONTINUE INTO THE EVENING BEFORE LOW SWEEPS
THROUGH EASTERN NEBRASKA OVERNIGHT. HAVE CONTINUED SMALL POPS AFTER
MIDNIGHT...BUT HAVE GONE DRY BEGINNING SATURDAY MORNING. CLEARING
WILL ENSUE FROM WEST TO EAST IN THE AFTERNOON SATURDAY...WITH
WARMING WESTERLY LOW LEVEL WIND COMPONENT PUSHING TEMPS INTO THE
MIDDLE 70S. AND EVEN WARMER TEMPS ARE EXPECTED SUNDAY AS A DRY
FRONTAL SYSTEM SWINGS THROUGH THE PLAINS. STRONGER SOUTHWEST WINDS
SHOULD PUSH TEMPS TOWARD 80 BEFORE FRONT AND ACCOMPANYING NORTH
WINDS SHUT OFF WARMING DURING THE AFTERNOON.

DRY WEATHER AND COOLER TEMPS MONDAY AND TUESDAY...WITH WARMING
BEGINNING AGAIN WEDNESDAY AHEAD OF OUR NEXT SYSTEM EXPECTED ON
THURSDAY. LONGER RANGE MODELS ARE CONVERGING ON A THURSDAY COLD
FRONTAL PASSAGE...SO CONFIDENCE AT LEAST MODERATE THAT
SHOWERS/STORMS WILL FIRE THEN. SOME TIMING ISSUES WILL NEED TO BE
WORKED TRHOUGH THIS FAR OUT...WHICH PRECLUDES HIGHER THAN CHANCE
POPS AT THE MOMENT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 24, 10:32 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
ISSUED BY NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1132 AM CDT THU SEP 24 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251645-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1132 AM CDT THU SEP 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
MAINLY TO THE WEST OF A LINE FROM GREELEY TO HASTINGS AND OSBORNE
KANSAS. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO SPIN
OVER SOUTHWEST NEBRASKA THROUGH TONIGHT. SCATTERED SHOWERS AND A
FEW THUNDERSTORMS ARE POSSIBLE JUST TO THE EAST OF THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
FRIDAY INTO FRIDAY NIGHT AS THE UPPER LEVEL LOW PRESSURE SYSTEM
MOVES THROUGH THE AREA. WHILE SEVERE STORMS ARE NOT EXPECTED...A
FEW STRONGER STORMS FRIDAY AFTERNOON COULD PRODUCE SMALL HAIL AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 24, 11:41 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
ISSUED BY NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1241 PM CDT THU SEP 24 2009

KSZ005-017-NEZ060-072-073-082-083-242100-
PHILLIPS-ROOKS-DAWSON-GOSPER-PHELPS-FURNAS-HARLAN-
INCLUDING THE CITIES OF...PHILLIPSBURG...PLAINVILLE...STOCKTON...
LEXINGTON...ELWOOD...HOLDREGE...BEAVER CITY...ALMA
1241 PM CDT THU SEP 24 2009

A COLD AIR FUNNEL CLOUD WAS REPORTED NEAR BERTRAND AROUND 1230 PM BY
THE LOCAL FIRE CHIEF.

ATMOSPHERIC CONDITIONS ACROSS SOUTH CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS WILL BE FAVORABLE FOR DEVELOPMENT OF COLD AIR FUNNELS
FOR THE NEXT FEW HOURS. STUDIES OF COLD AIR FUNNELS INDICATE THAT
THESE SELDOM TOUCH THE GROUND AND RARELY DO DAMAGE. THESE FUNNEL
CLOUDS NORMALLY EXTEND A FEW HUNDRED FEET DOWNWARD FROM THE PARENT
CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST ONLY A FEW MINUTES
BEFORE DISSIPATING.

DERGAN
Special weather statement, Sep 24, 12:23 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
123 PM CDT THU SEP 24 2009

NEZ060-241900-
DAWSON-
123 PM CDT THU SEP 24 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 120 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF GOTHENBURG...OR 23 MILES
NORTHWEST OF LEXINGTON...AND MOVING WEST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN DAWSON COUNTY BY 130 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4105 10021 4105 9997 4104 9996 4093 10000
      4097 10022 4104 10022
TIME...MOT...LOC 1823Z 099DEG 16KT 4099 10010

KB
Local storm report, Sep 24, 12:25 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
125 PM CDT THU SEP 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     FUNNEL CLOUD     BERTRAND                40.53N 99.63W
09/24/2009                   PHELPS             NE   FIRE DEPT/RESCUE

            COLD AIR FUNNEL CLOUD SITED NEAR BERTRAND

&&

KB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Furnas

When
September 24, 1:45 PM CST
Where
Furnas County, 2.61 mi SW of Hollinger
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
40.140, -99.730

Brief tornado touchdown was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196903.